Risky Multivitamin: 80-Year-Old Woman Overdoses on 2000 IU Vitamin D Taken Daily for Years

  • by

Multivitamin blamed in unusual case where patient was taking “safe” maintenance dosage of vitamin D

Chart courtesy Hospital do Servidor Público Estadual

A report is coming out of Brazil (São Paulo) where an elderly woman aged 80 inadvertently took too much vitamin D. She experienced the common symptoms, namely: insomnia, malaise, anorexia, weight loss, weakness, nausea, vomiting and isolated episodes of palpitations.

Doctors initially could not figure out the cause. Test results did not indicate hyperparathyroidism. They released her from the ER, but she returned later. Upon further investigation there was a break in the case.

It was found that the patient had been using a medication prescribed about 10 years ago for chronic pain due to severe osteoarthritis. She had not reported this medication earlier because she did not think it was important, since the product contained “natural ingredients.” The medication consisted of ginkgo biloba (80 mg), type II collagen (40 mg), glucosamine sulfate (1.5 g), and vitamin D (2,000 IU), taken once a day.

Off the charts

The woman’s Vit-D levels were “so high that they could not be determined using the normal methodology.”

Multivitamins

Multivitamins nowadays typically include vitamin D and the dosage commonly ranges from 500 IU to 2000 IU. The amount she was taking regularly was certainly in the normal range, although at the upper end. This amount is not considered extreme as a stand-alone maintenance dose. Many people, including physicians and scientists, report taking 4000 IU daily, if not more.

The doctors were unable to determine why the patient had the symptoms at 2000 IU typically associated with patients who take more than 10,000 IU daily. They wondered if she had a genetic issue but did not do a genetic test. They also didn’t test for the precise amount of vitamin D in the multivitamin to see if there had been a manufacturing mistake. (There have been previous cases where supplements were found to contain more than what the label said.)

Conclusions

Multivitamins may contain more vitamin D than the label says. Patients may respond differently to the same dose. Regular testing of vitamin D levels for patients taking a supplement daily indefinitely may be appropriate. Perhaps at least once a year on low doses, more often on higher doses, or a frequency determined appropriate by the doctor. One doctor has said you cannot predict how patients will respond to vitamin D, or a specific dose, so you must test.

Patients under supervision typically are given prescriptions and tested weeks or months later to find a dose which keeps them in a safe target level range indefinitely. Then their level can be tested less frequently, but consistently, to make sure it remains in range.

Leave a Reply

Your email address will not be published.